Loading...

erinsmom's Message Board Messages

Loading...
Showing 1 - 10 of 16

Page 1 of 2

I was originally diagnosed in June 2007 with a GBM IV(inoperapble), however, after several months I sought a second opinion and was told it was AAIII brain tumor.  I had radiation along with about 18 mos of Temodar.  Began Avastin in March this year but was halted at the third treatment because of the leg numbness/weakness.  A total spine MRI in April showed progression into my spinal column ( a "walnut-sized" tumor blocking the flow of spinal fluid and nerves).  I am finishing 22 radiation treatments today to that area, but so far no improvement.  I started a chemo called etoposide (VP-16) last week, and I too am unable to support my weight on my legs and am in a wheelchair. I don't think the doctors believe the Avastin is responsible.
Thank you for the info!
Looking for anyone with experience on chemo drug called "etoposide" (VP-16), used to treat brain cancer.  How bad is it?
After a total spine MRI, a "walnut-sized" tumor was discovered in my spinal cord, mid to lower back.  It appears that some of the cancer from my AAIII (inoperable) have moved into the spinal fluid and the blockage is preventing proper flow of the spinal fluid, this affecting the nerves that control my legs and feet.  I am numb from about mid-thigh down and within the last two months have gone from walking to a wheel-chair.  My doctor at Duke started me on radiation for the back tumor last week, and wants to begin a chemo in a few days, something he referred to as VP-6?  Is anyone familiar with this drug?  I don't know the pharmeceutical name or spelling.  I want to read some info on it.  Thanks for any help!
I have been treated at Duke for the past 17 mos-Temodar 5/23 and it has kept my tumor from growing (AA III).  I have seen most of the doctors in the clinic, most recently Dr. Reardon on Monday.  I was started on Avastin about 6 weeks ago in addition to the temodar and about a week after the first treatment, my feet started getting numb and the numbness has crept up to about mid-thigh.  Also, my knees and hips are very weak and I can't walk without assistance.  My lower back aches alot too.  I had none of these problems before the Avastin, and my oncologist seemed to think it was the combination of meds. Before the Avastin, I was walking about two miles 2-3 times a week on a treadmill and doing some light cardio/weight training a couple time per week.   I was told to stop the Temodar and Avastin,and I had a brain MRI on 4/29, an electromyography at Duke on 5/4 and will have a total spine MRI on 5/7.  I think Dr. Reardon is looking for tumor progression an/or to find out what could be causing my numbness and weakness.  Anyone else had these symptoms?
I had Wake Forest send my pathology report to Duke, along with the slides to be re-read, and Duke diagnosed it as AA.  I have seen just about all of the MRIs and the tumor does not have legs or tentacles.  It appears to be rather compact, originally sized about 4 cm, but a bit smaller now.

 

On 4/28/2009 KIMBERLEIGH wrote:

 

On 4/28/2009 erinsmom wrote:

To anyone who is taking Temodar and Avastin together, what side effects are you experiencing? I have been on Temodar 5/23 at 400 mg each of the 5 days for 18 mos.  I started Avastin injections about 6 weeks ago (every other week) and will have my fourth injection this Friday.  About a week after the first injection, my toes starting gettin numb and the numbness has moved up to about mid-thigh.  In the last two weeks, my knees and hips have become very week and I have a lot of difficulty walking and with balance.  My oncologist thinks it is the combination of the meds, since I had none of these symptoms with the Temodar alone.  She prescribed Neurontin for the numbness and I have been on that for 10 days but haven't noticed any improvement.  Any comments or suggestions will be appreciated.

The numbness is not from the combo, it's the Avastin.  Numbness is a common side effect to many angiogenesis inhibitors.  You can get more info on that from alot of Dr. Judah Folkman's research.  Dr. Folkman is the "father" of anti-angiogenetic medications like Avastin, etc. 

 

You can see a documentary on Dr. Folkman and early angiogenesis inhibitors (there's some info on the numbness and tnigling side effect):

 

http://www.pbs.org/wgbh/nova/cancer/

You may also want to try metronomic Temodar.  Metronomic therapy is a much lower dose (usually 80mg.) every day instead of a big dose for 5 days.  I go to Duke as well and they've had me on that with the Avastin for about 2 years with no horrible side effects.  Which doc do you see at Duke?  I like to see the same doc every time, I see Dr. Reardon.  He's really nice.

 

Little tidbit:

 

alpha-lipoic acid A substance that is being studied for its ability to protect normal cells from the side effects of chemotherapy and prevent peripheral neuropathy (numbness, tingling, burning and weakness in the hands or feet). Alpha-lipoic acid is made by the body and can be found in foods such as organ meats, spinach, broccoli, peas, brussel sprouts and rice bran. It can also be made in the laboratory. Alpha-lipoic acid is a type of antioxidant and chemoprotective agent.

Just wondering...when were you diagnosed and what was your diagnosis? I am 47 yrs old, female, and was diagnosed in June 2007 with anaplastic astrocytoma grade III, inoperable due to location (right frontal lobe).  I was originally biopsied and diagnosed at Wake Forest Baptist Medical Center with a GBM IV, but got a second opinion a few months later at Duke and they said it was an AA III.  I did radiation at High Point Cancer Center and began Temodar 100 mg daily.  In November 2007, Duke prescribed 400 mg on the 5/23 schedule. I take Keppra daily, but have never had a seizure, even before diagnosis. I have had three Avastin injections, one every two weeks.  I spoke with my oncologist earlier this week and she consulted with Duke, and they said to hold off on the Temodar right now, and I will skip the Avastin injection this Friday until I see Dr. Reardon on Monday.  Hopefully a change in dosage will help my problem, as you have suggested.  Thanks for the info! 

 

Thanks for your reply!  I have seen Dr. Vredenburgh the last two times I've been to Duke.  My very first visit, Nov. 2007 was with Dr. Henry Freidman.  Since then I've seen the French lady (don't remember her name) a couple of times, Dr. Reardon at least once.  Can you request a particular doctor?  I thought they have me in rotation.  I have an appt. Monday, May 4, and hope they can adjust the meds to take care of this problem. 
Thank you for your reply!  My oncologist consulted with my neuro-oncologist (at Duke's Brain Tumor Center)  today and suggested that I stop the Temodar (scheduled to start on Thurs) and skip the Avastin this Friday.  I am having an MRI tomorrow, so they will be able to evaluate my situation.  They did recommend that I continue the Neurontin at 300 mg 3 x daily.  Hopefully they can adjust the meds so that I can walk normally!
To anyone who is taking Temodar and Avastin together, what side effects are you experiencing? I have been on Temodar 5/23 at 400 mg each of the 5 days for 18 mos.  I started Avastin injections about 6 weeks ago (every other week) and will have my fourth injection this Friday.  About a week after the first injection, my toes starting gettin numb and the numbness has moved up to about mid-thigh.  In the last two weeks, my knees and hips have become very week and I have a lot of difficulty walking and with balance.  My oncologist thinks it is the combination of the meds, since I had none of these symptoms with the Temodar alone.  She prescribed Neurontin for the numbness and I have been on that for 10 days but haven't noticed any improvement.  Any comments or suggestions will be appreciated.
Showing 1 - 10 of 16

Page 1 of 2

Loading...

About erinsmom

Patient
Brain Cancer

We care about your feedback. Let us know how we can improve your CancerCompass experience.